Call our free 24/7 helpline now
Did You Know Watershed
The Watershed provides a full medical detox on-site by 24-hour nursing and paramedic staff.

Is Kratom Tea And Kava Harmful To Those In Recovery?

Sharethis Watershed

In one of our previous articles, we talked about how Kratom tea is a relapse to those in recovery. Many people, young and old, who are in recovery, have started using Kratom tea and Kava, thinking that it’s supposedly not a drug. Much like weed, Kratom tea users rationalize their use, saying its “natural.” The Kratom tea comes from a tree in the coffee family that is native to Southeast Asia.  Much like weed and other natural substances such as Kava, it can be very addicting and in some cases dangerous.

Kratom Tea Health Risks

Recent studies show that there are, indeed, health risks from consuming Kratom tea and Kava. Those who use it on a daily basis, for a prolonged period of time, can suffer from side effects.  Some of the side effects include weight loss, dark pigmentation of the face, increased urination, constipation, and have become physically addicted to the substances to where they suffer physical withdrawal symptoms.

Withdrawal symptoms from Kratom tea can include irritability, crying, muscle aches, diarrhea, a runny nose, and muscle jerking. Overall use and/or withdrawal from the Kratom tea can cause seizures and full body spasms. Long-term and heavy use of Kratom tea and Kava can also result in scaly, yellowed skin. People can even overdose on Kratom tea, and there is such a thing as a lethal limit.

Kava Health Risks

Kava was originally found as a plant that could be used as a short-term treatment option for anxiety, but the long-term effects and safety are still unknown for Kava users. Reports of liver damage and liver failure were considered to be linked to Kava use. Kava has since been banned in other countries such as: Germany, Canada, France and the U.K.  Kava was believed to be the cause of nine deaths and around 14 liver transplants in in Europe in 2007.

According to the National Center for Complementary and Alternative Medicine (NCCAM), the use of Kava, which is a member of the pepper family and is an herbal supplement, is closely linked to liver damage. In light of this potential health risk, the U.S. Food and Drug Administration (FDA) have issued an advisory against the use of Kava and Kratom tea.  Apart from liver damage and failure, Kava has also been reported to cause hepatitis, which can lead to death. Kava has been linked with several cases of dystonia (abnormal or involuntary muscle spasm/movement,) and could possibly interact with several drugs. Emergency visits to hospitals and institutions as a result of Kratom tea and Kava consumption over the years seems to be increasing rapidly.

Posted in Blog, Recovery | Tagged , , , , , , | Leave a comment
Live Chat